×

zbMATH — the first resource for mathematics

Defining functions for unbounded \(C^m\) domains. (English) Zbl 1288.26008
For an open set \(\Omega \subset \mathbb{R}^n\) a real-valued \(C^m\) function \(\rho\) defined on a neighborhood \(U\) of \(\partial \Omega\) such that \(\{x\in U\mid\rho(x)<0\}=\Omega \bigcap U\) and \(\nabla \rho \neq 0\) on \(\partial \Omega\) is called \(C^m\) defining function (\(m\geq 1\)), \(\Omega\) is a \(C^m\) domain if it has a \(C^m\) defining function. If \(\rho\) is a \(C^m\) defining function for \(\Omega \subset \mathbb{R}^n\) defined on a neighborhood \(U\) of \(\partial \Omega\) and such that 1) dist\((\partial \Omega, \partial U)>0\), 2) \(\|\rho\|_{C^m(U)}<\infty\), 3) \(\inf _U|\nabla \rho|>0 \), then \(\rho\) is \(C^m\) uniformly. A \(C^m\) uniformly function for all \(m\in \mathbb{N}\) is a \(C^{\infty}\) uniformly function. The following notions are introduced:
For \(\Omega \subset \mathbb{R}^n\) with \(C^m\) boundary
\[ \widetilde{\delta}(x)=\begin{cases} d(x,\partial \Omega), \;\;x \overline{\in} \Omega\,,\\ -d(x,\partial \Omega), \;\;x \in \overline{\Omega}\,, \end{cases} \] \(\mathrm{Unp}(\partial \Omega)=\{x\in \mathbb{R}^n\mid \text{there is a unique point}\; y\in \partial \Omega, \text{such that}\; \delta(x)=|y-x| \}\).
For \(y\in \partial \Omega\), \(\mathrm{Reach}(\partial \Omega,y)=\sup\{r\geq 0\mid B(y,r)\subset \mathrm{Unp}(\partial \Omega)\}\).
Reach\((\partial \Omega)=\inf\{\text{Reach}(\partial \Omega,y)\mid y\in \partial \Omega\}\).
The main result of the article is presented in the following
{Theorem. } Let \(\Omega \subset \mathbb{R}^n\) be a \(C^m\) domain, \(m>2\). Then the following assertions are equivalent:
{\(1^0\).}
\(\Omega\) has a uniformly \(C^m\) defining function.
{\(2^0\).}
\(\partial \Omega\) has positive reach, and for any \(0<\varepsilon<\text{Reach}(\partial \Omega) \) the signed distance function satisfies \(\|\widetilde{\delta}\|_{C^m(U_{\varepsilon})}<\infty\) on \(U_{\varepsilon}=\{x\in \mathbb{R}^n\mid\delta(x)<\varepsilon\}\).
{\(3^0\).}
There exists a \(C^m\) defining function \(\rho\) for \(\Omega\) and a constant \(C>0\) such that for every point \(p \in \partial \Omega\) with local coordinates \(\{y_1,\ldots,y_n\}\) satisfying \( \frac{\partial \rho}{\partial y_j(p)}=0\) for \(1\leq j\leq n-1\) \[ |\nabla \rho(p)|^{-1}|\frac{\partial^k \rho(p)}{\partial y^I}|<C \] where \(I\) is a multi-index of length \(k\), \(2\leq k\leq m\), and \(0\leq I_n\leq \min\{m-k,k\}\).

MSC:
26B25 Convexity of real functions of several variables, generalizations
53A07 Higher-dimensional and -codimensional surfaces in Euclidean and related \(n\)-spaces
32T15 Strongly pseudoconvex domains
PDF BibTeX XML Cite
Full Text: DOI arXiv
References:
[1] Chen, S. C. and Shaw, M. C.: Partial Differential equations in several complex variables. AMS/IP Studies in Advanced Mathematics 19, American Mathematical Society, Providence, RI, 2001. · Zbl 0963.32001
[2] Federer, H.: Curvature measures. Trans. Amer. Math. Soc. 93 (1959), 418-491. · Zbl 0089.38402
[3] Gansberger, K.: An idea on proving weighted Sobolev embeddings. In preparation, ArXiv: 1007.3525.
[4] Gansberger, K.: On the weighted \? \partial -Neumann problem on unbounded domains. In preparation, ArXiv: 0912.0841v1.
[5] Gilbarg, D. and Trudinger, N. S.: Elliptic partial differential equations of second order. Classics in Mathematics, Springer-Verlag, Berlin, 2001. · Zbl 1042.35002
[6] Haslinger, F. and Helffer, B.: Compactness of the solution operator to \partial in weighted L2-spaces. J. Funct. Anal. 243 (2007), no. 2, 679-697. · Zbl 1144.32023
[7] Herbig, A. K. and McNeal, J. D.: Convex defining functions for convex domains. J. Geom. Anal. 22 (2012), no. 2, 433-454. · Zbl 1254.26020
[8] Harrington, P. and Raich, A.: Sobolev spaces and elliptic theory on unbounded domains in Rn. Submitted, ArXiv: 1209.4044.
[9] Krantz, S. and Parks, H.: Distance to Ck hypersurfaces. J. Differential Equations 40 (1981), no. 1, 116-120. · Zbl 0431.57009
[10] Weinstock, B. M.: Some conditions for uniform H-convexity. Illinois J. Math. 19 (1975), 400-404. · Zbl 0303.32012
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.